Ocular complications associated with systemic medications used in allergy/immunology practice

Avinash Gurbaxani*, Clare L. Fraser, Simon E. Skalicky, Peter McCluskey

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

2 Citations (Scopus)

Abstract

The repertoire of treatment options available to allergists and immunologists is ever increasing and with this comes the increased potential for these treatments to cause adverse ocular side effects. Corticosteroids remain the first line of treatment for most immunological disorders and physicians should be alerted to their extensive ocular morbidity profile. Patients requiring longer-term therapy may often receive immune modulators or newer biologic agents. While effective, these medications may have additional ocular side effects; as newer agents are more frequently used, some of these may not be previously documented. A number of patients will seek alternative or herbal remedies for these long-term conditions, often unknown to the treating physician; these too can cause harmful ocular morbidity. We review the latest information about the potential ocular side effects that may be encountered in treating patients with medications used in allergic and immunological disorders.

Original languageEnglish
Pages (from-to)329-335
Number of pages7
JournalCurrent Allergy and Asthma Reports
Volume13
Issue number3
DOIs
Publication statusPublished - Jun 2013
Externally publishedYes

Keywords

  • Allergy
  • Anticholinergics
  • Antihistamines
  • Cataract
  • Central serous chorioretinopathy
  • Chloroquine
  • Complications
  • Corticosteroids
  • Glaucoma
  • Herbal remedies
  • Hydroxychloroquine
  • Immunology
  • Interferons
  • Isotretinoin
  • Methotrexate
  • Ocular
  • Side effects
  • Supplements
  • Systemic medications

Fingerprint Dive into the research topics of 'Ocular complications associated with systemic medications used in allergy/immunology practice'. Together they form a unique fingerprint.

Cite this